Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Caribou, ME

July 16, 2017Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 16, 2017, 1:47 PM EDT for Aroostook County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 1:47 PM EDT (17:47 UTC)
Expired
Jul 16, 2017, 2:15 PM EDT
In force
28 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 49 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS51 KCAR 161747
SVRCAR
MEC003-161815-
/O.NEW.KCAR.SV.W.0017.170716T1747Z-170716T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
147 PM EDT SUN JUL 16 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Aroostook County in northern Maine...

* Until 215 PM EDT

* At 146 PM EDT, a severe thunderstorm was located near Mars Hill, 
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Mars Hill, Bridgewater, Monticello, Blaine, Westfield, Chapman and
  Number Nine Mountain.

This includes US Highway 1 between Bridgewater and Mars Hill.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4641 6811 4659 6806 4658 6779 4635 6778
TIME...MOT...LOC 1746Z 280DEG 32KT 4649 6798 

HAIL...1.00IN
WIND...60MPH
 
$$

Foisy
1 follow-up statement
859 
WWUS51 KCAR 161800
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
200 PM EDT SUN JUL 16 2017

MEC003-161815-
/O.CON.KCAR.SV.W.0017.000000T0000Z-170716T1815Z/
Aroostook ME-
200 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN AROOSTOOK COUNTY...

At 159 PM EDT, a severe thunderstorm was located near Bridgewater, 
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Mars Hill, Bridgewater, Monticello, Blaine, Westfield and Number Nine
Mountain.

This includes US Highway 1 from Bridgewater to Mars Hill.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4640 6805 4651 6800 4653 6779 4635 6778
TIME...MOT...LOC 1759Z 281DEG 22KT 4642 6794 

HAIL...1.00IN
WIND...60MPH
 
$$

Foisy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:31 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 16, 12:31 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1231 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front will enter northern Maine from Quebec this
afternoon and stall over the forecast area tonight. The
front will lift back north in the form of a warm front
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1230 PM update...Scattered showers and thunderstorms are now
developing across the region, mainly from roughly Saint Francis
down through Portage. With LAPS estimating CAPE of 1500+ J/kg,
this activity should continue to increase in coverage through
the afternoon. Latest HRRR guidance shows cells making it
further south into the Dover-Foxcroft, Bangor, Lincoln, and
Danforth areas, so have expanded scattered PoPs into these
areas. Otherwise just made some tweaks to sky and temps to match
current trends.

Previous discussion...
A warm humid air mass is entrenched over the area this morning
with areas of fog. The fog will burn off early this morning, but
will be slower to dissipate along the coast where light winds
will be onshore. The relatively warm morning lows will serve as
a springboard to potentially the warmest day of this month to
date. Highs will reach the low to mid 80s for most of the area
and the humidity will continue with dew points in the low to mid
60s. A few afternoon readings in the upper 80s cannot be ruled
out. This represents a bit of an increase from recent forecasts.
Relief from the heat will come in the form of afternoon
thunderstorms with the cold front. The cold front will be
positioned across northern zones this afternoon to serve as a
trigger and source of moisture. Dew points in the low to mid 60s
will be found along the front. The timing of the frontal
arrival will coincide with max afternoon heating and SBCAPE
looks pretty impressive compared to what we've seen this season
to date. While the NAM looks overdone on the CAPE as often
occurs, there should still be sufficient CAPE to produce some
storms reaching towards the trop. This leads to two concerns.
First, there will be steep low level rates and favorable DCAPE
readings. As a result, have added gusty wind back into the
forecast for zones north of the Katahdin region. The second
concern with the bigger storms are the relatively low freezing
levels that could support hail. This led to reintroducing
mention of hail into the afternoon forecast in the same area as
the gusty winds. On the other side of the ledger, mid-level
lapse rates don't do much to build the case for significant hail
and shear is minimal for storm organization.

Storms will wind down this evening and areas of fog will again
be the focus of attention during a warm and humid night. Lows
will be mostly in the lower 60s. Fog could be dense along the
coast tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Weakening low pressure will approach from the west Monday
drawing a stalled frontal boundary back north across the
forecast area in the form of a warm front. Will have increasing
shower chances Monday morning, with a chance of showers and
thunderstorms during the afternoon into the evening. The
remnants of the surface low along with an upper level trof then
approach later Monday night keeping a chance/slight chance of
showers across the forecast area along with mostly cloudy skies.
The upper trof crosses the region Tuesday into Tuesday night
with a chance of morning showers then a chance of afternoon and
evening showers and thunderstorms. Will have a chance/slight
chance of showers later Tuesday night along with partly/mostly
cloudy skies. With light onshore winds, could also have areas of
fog at times along the Downeast coast Monday into Tuesday night.
Temperatures will be at near normal, to slightly above normal,
levels Monday/Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A cold front will begin to approach the region later Wednesday
then cross the region Thursday. Expect a chance of
showers/thunderstorms Wednesday into Thursday in advance of the
front. Another cold front and upper level disturbance could
cross the region Friday with a chance of showers. High pressure
should cross the region early Saturday, with uncertainty
regarding possible low pressure which could begin to approach
the region later Saturday. Temperatures will be at near normal,
to slightly above normal, levels Wednesday/Thursday with near
normal level temperatures Friday/Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: Fog and IFR cigs will burn off early this morning.
It will slowest to dissipate along the coast at sites such as
BHB. Afternoon thunderstorms up to FL350 are possible this
afternoon and some could be severe...most likely north of HUL.
Areas of fog will form again tonight. Once again, the coast will
have the LIFR/IFR conditions earliest and most consistently.

SHORT TERM: Variable conditions could occur with any showers or
thunderstorms Monday through Wednesday, with the better chances
of thunderstorms during the afternoon and evening hours.
Variable conditions could also occur with any fog which will be
most persistent and extensive along the Downeast coast. Otherwise,
generally expect VFR conditions across the region Monday into
Wednesday. Generally expect VFR conditions across the region
Thursday though showers are still possible.

&&

.MARINE...
NEAR TERM: Warm, humid air over the cold waters is expected to
ensure fog through tonight with light winds and seas 3 feet or
less.

SHORT TERM: Winds/seas will remain below small craft advisory
levels Monday through Tuesday night. Visibilities will be
reduced in fog Monday through Tuesday night. Could have a slight
chance of showers Monday, with a chance of showers Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Hastings/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Hastings/MCW/Norcross
Marine...Hastings/MCW/Norcross
Hazardous weather outlook, Jul 16, 8:58 AM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
858 AM EDT Sun Jul 16 2017

MEZ001>006-010-171300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
858 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

A cold front will enter the area with scattered showers and thunderstorms
this afternoon. Some thunderstorms could produce strong wind gusts,
small hail and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-171300-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
858 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine and North Central Maine.

.DAY ONE...Today and Tonight.

A cold front will cross the area with isolated showers and
thunderstorms this afternoon. Some thunderstorms could produce heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-171300-
Coastal Hancock-Coastal Washington-
858 AM EDT Sun Jul 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-171300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
858 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 16, 12:57 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Caribou ME
1257 PM EDT SUN JUL 16 2017

MEZ001-002-161730-
Northeast Aroostook-Northwest Aroostook-
1257 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 1256 PM EDT, a strong thunderstorm was located over Madawaska,
moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Kent, Madawaska, Van Buren, Frenchville, Lille, Grand Isle and
Saint Agatha.

This includes US Highway 1 between Grand Isle and Frenchville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4736 6823 4734 6821 4733 6816 4731 6815
      4724 6803 4721 6799 4720 6796 4717 6794
      4728 6850 4729 6850 4730 6847 4728 6846
      4728 6843 4729 6841 4729 6838 4732 6839
      4735 6837
TIME...MOT...LOC 1656Z 279DEG 36KT 4736 6838

Duda
Special weather statement, Jul 16, 1:04 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Caribou ME
104 PM EDT SUN JUL 16 2017

MEZ002-161745-
Northeast Aroostook-
104 PM EDT SUN JUL 16 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AROOSTOOK
COUNTY...

At 101 PM EDT, several strong thunderstorms stretched from Ashland
and Castle Hill south to Scopan, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Presque Isle, Fort Fairfield, Mapleton, Mars Hill, Ashland, Easton,
Bridgewater, Masardis, Scopan, Nashville Plantation, Blaine,
Westfield, Chapman, Castle Hill, and Scopan.

This includes the following highways...
 US Highway 1 between Blaine and Presque Isle.
 State Highway 11 between Squapan and Ashland.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4644 6832 4666 6846 4680 6779 4645 6778
TIME...MOT...LOC 1701Z 254DEG 23KT 4657 6819

Foisy
Special weather statement, Jul 16, 1:35 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Caribou ME
135 PM EDT SUN JUL 16 2017

MEZ001-002-161815-
Northeast Aroostook-Northwest Aroostook-
135 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 134 PM EDT, a strong thunderstorm was located near Cross Lake, or
13 miles south of Madawaska, moving east at 50 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madawaska, Van Buren, Frenchville, Lille, Madawaska Lake, Cross Lake,
New Sweden, Grand Isle, Connor, Caswell, Stockholm, Hamlin,
Westmanland, Sinclair, Guerette, Saint Agatha and Cyr Plantation.

This includes US Highway 1 between Van Buren and Grand Isle, and near
Frenchville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4724 6803 4721 6799 4720 6796 4710 6788
      4707 6779 4696 6779 4704 6845 4728 6841
      4731 6815
TIME...MOT...LOC 1734Z 267DEG 45KT 4717 6831

Duda
Special weather statement, Jul 16, 1:42 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
142 PM EDT SUN JUL 16 2017

MEZ002-006-161815-
Southeast Aroostook-Northeast Aroostook-
142 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 141 PM EDT, a strong thunderstorm was located near Mars Hill,
moving east southeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mars Hill, Bridgewater, Dudley Township, Littleton, Monticello,
Blaine, Westfield, Chapman, Number Nine Mountain, Webbertown and
Saint Croix.

This includes US Highway 1 between Littleton and Mars Hill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4628 6821 4659 6808 4659 6779 4622 6778
TIME...MOT...LOC 1741Z 287DEG 29KT 4645 6804

Foisy

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:05 AM EDTDense Fog AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Washington4 hr
Jul 16, 12:22 PM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 16, 12:57 PM EDTSpecial Weather StatementCAR33 min
Jul 16, 1:04 PM EDTSpecial Weather StatementCARAroostook41 min
Jul 16, 1:35 PM EDTSpecial Weather StatementCAR40 min
Jul 16, 1:42 PM EDTSpecial Weather StatementCAR33 min
Jul 16, 2:20 PM EDTSpecial Weather StatementCAR25 min
Jul 16, 2:26 PM EDTSevere Thunderstorm WarningCARAroostook34 min
Jul 16, 3:46 PM EDTSpecial Weather StatementCAR44 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.